Alert archive / Missouri / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 285, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 22, 1996, 7:14 PM CDT for Stone County, Missouri. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 1996, 7:14 PM CDT (00:14 UTC)
- Expired
- Jul 22, 1996, 8:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Stone County, MO
The radar
The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 7:40 PM CDT | Thunderstorm Wind | Reeds Spg, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2098 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 230018 SVRSGF MOC067-105-209-229-230115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 714 PM CDT MON JUL 22 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST MISSOURI ...DOUGLAS COUNTY...LACLEDE COUNTY...STONE COUNTY ...WRIGHT COUNTY AT 714 PM...THE LINE OF SEVERE STORMS WITH 70 MPH WINDS CONTINUE TO MOVE EAST THROUGH DALLAS COUNTY WERE 70 TO 80 MPH WINDS WERE REPORTED AT LONG LANE...AND SOUTH THROUGH WESTERN CHRISTIAN COUNTY WERE TREES WERE REPORTED DOWN IN BILLINGS AT 705 PM. WINDS TO 70 MPH ARE EXPECTED TO EXTEND FROM LEBANON TO CONWAY TO SEYMOUR THEN WEST THROUGH BRUNER TOWARDS GALENA BY 735 PM...AND THEN THROUGH THE NEBO...HARTVILLE AND AVA AREAS BY 750 PM. IF YOU ARE IN THE PATH OF THIS STORM TAKE COVER IMMEDIATELY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:51 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 22, 2:51 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 250 PM CDT MON JUL 22 1996 FCST CHALLENGE REMAINS TSTMS THRU PD. WHAT SATELLITE DATA WE GOT SHOWS LINE OF TRW HOLDING TOGETHER VERY WELL INTO NE KS WITH NEW DEVELOPMENT SW INTO CNTRL/SW KS WHERE ADAP SHOWS STRONGEST SFC MOST CNVG AND LI OF -10. NO GRIDDED DATA AVBL THIS FCST PACKAGE. MODELS/ ESP NGM /SEEM WAY UNDERDONE WITH PRECIP/POPS. SAW AFDMCI...AND LOOKS LIKE DATA COULD HAVE BEEN CONTAMINATED BY LOW MCI DWPT. IN THIS REGARDS...MODEL DATA NOT VERY USEFUL THE NEXT 24 HRS. SO WILL BASE FCST ON CURRENT TRENDS AND PAST WEATHER. EXPECT LINE OF STORMS TO CONTINUE TO DVLP SW INTO CNTRL KS THIS AFTN WITH WHOLE AREA PROGRESSING INTO SE KS/WRN MO THIS EVE. FRONTAL SYSTEM HAS PUSHED INTO NE ARK BUT HAS RETURNED NORTH INTO SRN KS. NOT SURE HOW THINGS TO EVOLVE BUT ALL PARAMETERS STILL POINT TO MCS DEVELOPING OVR SCNTRL KS AND MOVING INTO FAR SW MO/SE KS AFTER MIDNIGHT. ? IS IF INTIAL LINE OF STORMS STABILIZES ATMOSPHERE ENOUGH TO PREVENT THIS. HEAVIEST RAINS WOULD COME FROM MCS AND WOULD SEEM BEST CHC FOR HVY RAINS SRN CWA WHERE FFG GUIDANCE IS HIGHEST AND GROUND IS RATHER DRY. NOTICED PALMER INDEX HAD SE KS IN SVR DROUGHT STILL. FOR LATER PDS...FRONT TO HANG UP UNTIL FURTHER NOTICE ALONG ARK/MO BORDER PROVIDING FOCUS FOR MCS DEVELOPEMNT EACH NIGHT. MAY NEED TO CUT MOS HIGHS A BIT ON TUES DUE TO MORNING CLDS/RAIN. O/W MOS IS FINE. MY THOUGHTS... SGF/JLN/SE KS....TSMTS LIKELY WITH HVY RAIN PSBL. LOW AR 70. AIZ/VIH...TSTMS LIKELY. LOW MID 60S. JUST SAW NEW WATCH FOR SE KS SO GOTTA RUN. CCF SGF TT 069/085 069/087 069 06755 JLN TT 070/087 070/087 070 06755 RIDDLE
In the hours before
Special weather statement, Jul 22, 1:49 PM CDT, 5 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 135 PM CDT MON JUL 22 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR . ...SEVERE THUNDESTORM WATCH NUMBER 828 HAS BEEN ISSUED FOR PARTS OF CENTRAL MISSOURI EFFECTIVE UNTIL 8 PM CDT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF NORTHWEST AND WEST CENTRAL MISSOURI. THE WATCH INCLUDES BENTON AND MORGAN COUNTIES...INCLUDING THE CITIES OF COLE CAMP...WARSAW...AND VERSAILLES. A COLD FRONT WILL MOVE INTO NORTHWEST MISSOURI AND EASTERN KANSAS LATE THIS AFTERNOON AND EVENING. A BAND OF STRONG TO LOCALLY SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP ALONG THE LEADING EDGE OF THE FRONT. THE LINE OF STORMS IS FORECAST TO REACH BENTON AND MORGAN COUNTIES BETWEEN 6 AND 8 PM. ACROSS THE REMAINDER OF THE AREA...THE LINE OF STORMS IS FORECAST TO AFFECT EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI BETWEEN 8 PM AND MIDNIGHT. DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL WILL BE LIKELY WITH THE STRONGEST STORMS. OVERNIGHT...THE RAIN AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD WITH HEAVY RAINFALL BECOMING THE MAIN THREAT. 1 TO 3 INCHES OF RAIN...WITH LOCALLY HEAVIER AMOUNTS...WILL BE POSSIBLE FOR EXTREME SOUTHEAST KANSAS AND SOUTHERN MISSOURI. SPOTTER GROUPS NEED TO REMAIN ALERT FOR ACjTIVATION AHEAD OF THIS LINE OF STORMS. RIDDLE
Special weather statement, Jul 22, 3:11 PM CDT, 4 hours 3 minutes before
KSZ073-097-101-230110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 309 PM CDT MON JUL 22 1996 ...SEVERE THUNDERSTORM WATCH NUMBER 829 IN EFFECT FOR SOUTHEAST KANSAS UNTIL 9 PM... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHEAST KANSAS UNTIL 9 PM. IT INCLUDES THE COUNTIES OF BOURBON...CRAWFORD...AND CHEROKEE. THE CITIES OF FORT SCOTT...GIRARD...PITTSBURG...COLUMBUS...AND BAXTER SPRINGS ARE INCLUDED. A LINE OF THUNDERSTORMS WILL CONTINUE TO DEVELOP AS THEY MOVE SOUTHEAST AT 30 TO 40 MPH THROUGH EASTERN KANSAS. THE LINE OF STORMS ARE FORECAST TO MOVE THROUGH THE AREA BETWEEN 5 AND 8 PM. DAMAGING WINDS WILL BE THE MAIN THREAT FROM THESE STORMS...BUT LAHRGE HAIL WILL ALSO BE POSSIBLE. RIDDLE
Special weather statement, Jul 22, 5:23 PM CDT, 1 hour 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 510 PM CDT MON JUL 22 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR . ...SEVERE THUNDERSTORM WATCHES IN EFFECT FOR SOUTHWEST AND PORTIONS OF SOUTH CENTRAL MISSOURI UNTIL MIDNIGHT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHWEST AND PORTIONS OF SOUTH CENTRAL MISSOURI. THE WATCH INCLUDES THE AREA ALONG AND WEST OF A LINE FROM ROLLA TO WEST PLAINS. THE COUNTIES THAT ARE INCLUDED IN THIS WATCH ARE: BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MCDONALD MARIES MILLER MORGAN NEWTON OZARK POLK PULAKSI ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT PHELPS INCLUDING THE CITIES OF JOPLIN...SPRINGFIELD...NEVADA...WEST PLAINS... CAMDENTON...BOLIVAR...BRANSON...BUFFALO...LEBANON...CARTHAGE AND ROLLA. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE OVER SOUTHWEST AND SOUTH CENTRAL MISSOURI THIS EVENING. THE MAIN THREAT FROM THE STORMS WILL BE WINDS FROM 60 TO 70 MPH...WHICH MAY OCCUR A FEW MILES AHEAD OF THE BAND OF STORMS. IN ADDITION...HEAVY RAINFALL MAY OCCUR AS THE LINE OF STORMS MOVES THROUGH THE AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY WITH ISOLATED AMOUNTS TO 5 INCHES POSSIBLE. THE AREA WITH THE HIGHEST CHANCES OF BFLOODING IS OVER BENTON...MORGAN AND MILLER COUNTIES IN THE LAKE OF THE OZARKS AREAS. SPOTTER GROUPS SHOULD ACTIVATE NOW. MS
Special weather statement, Jul 22, 5:38 PM CDT, 1 hour 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231200- HAZARDOUS WEATHER OUTLOOK...AMENDED NATIONAL WEATHER SERVICE SPRINGFIELD MO 537 PM CDT MON JUL 22 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR . ...SEVERE THUNDERSTORM WATCHES IN EFFECT FOR SOUTHWEST AND SOUTH CENTRAL MISSOURI UNTIL MIDNIGHT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHWEST AND SOUTH CENTRAL MISSOURI. THE COUNTIES THAT ARE INCLUDED IN THIS WATCH ARE: BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MCDONALD MARIES MILLER MORGAN NEWTON OZARK POLK PULAKSI ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT PHELPS OREGON SHANNON INCLUDING THE CITIES OF JOPLIN...SPRINGFIELD...NEVADA...WEST PLAINS... CAMDENTON...BOLIVAR...BRANSON...BUFFALO...LEBANON...CARTHAGE AND ROLLA. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE OVER SOUTHWEST AND SOUTH CENTRAL MISSOURI THIS EVENING. THE MAIN THREAT FROM THE STORMS WILL BE WINDS FROM 60 TO 70 MPH...WHICH MAY OCCUR A FEW MILES AHEAD OF THE BAND OF STORMS. IN ADDITION...HEAVY RAINFALL MAY OCCUR AS THE LINE OF STORMS MOVES THROUGH THE AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY WITH ISOLATED AMOUNTS TO 5 INCHES POSSIBLE. THE AREA WITH THE HIGHEST CHANCES OF FLOODING IS BENTON...MORGAN AND MILLER COUNTIES IN THE LAKE OF THE OZARKS AREAx. SPOTTER GROUPS SHOULD ACTIVATE NOW. MS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:14 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Wright | 61 min |
| Jul 22, 7:25 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 65 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.